Alert archive / Virginia / Wind Chill Advisories in 2017

Wind Chill Advisory 4, NWS Blacksburg, VA

March 15, 2017Alleghany County, North Carolina; 21 counties in Virginia; Greenbrier County, Monroe County, West Virginia

NWS Blacksburg, VA issued this wind chill advisory at Mar 15, 2017, 8:13 AM EDT for Alleghany County, North Carolina; 21 counties in Virginia; Greenbrier County, Monroe County, West Virginia. It was in force for 107 min.

The area

The counties it named.

The facts

Issued
Mar 15, 2017, 8:13 AM EDT (12:13 UTC)
Expired
Mar 15, 2017, 10:00 AM EDT
In force
107 min
Issued by
NWS Blacksburg, VA
All 24 counties

Alleghany County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Wythe County, VA, Greenbrier County, WV, Monroe County, WV

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 0.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS41 KRNK 151213
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
813 AM EDT Wed Mar 15 2017

...Snow showers ending...but very cold and windy conditions
continue into the morning hours...

.A deep low pressure area moving very slowly north along the New 
England coast will keep gusty northwest winds in place across the 
region today. With temperatures this morning in the teens...these
winds will continue to drive wind chills this morning to dangerously
low levels across the mountains. Regarding winds...a wind advisory
is in effect for much of the region until 7 pm EDT.

WVZ508-151315-
/O.EXP.KRNK.WS.W.0003.000000T0000Z-170315T1200Z/
Western Greenbrier-
813 AM EDT Wed Mar 15 2017

...WINTER STORM WARNING HAS EXPIRED...

The National Weather Service in Blacksburg has cancelled the
Winter Storm Warning.

Snow shower activity is diminishing across the region. Additional
snow accumulations are expected to be less than an inch. Several
inches of snow has fallen across this region during the last 24 to
36 hours, so untreated roads across the area are likely snow
covered and hazardous. Temperatures are not expected to rise above
freezing until Friday across this area.

$$

NCZ002-VAZ009>014-016>020-022>024-WVZ044-507-151400-
/O.EXP.KRNK.WC.Y.0003.000000T0000Z-170315T1200Z/
/O.NEW.KRNK.WC.Y.0004.170315T1213Z-170315T1400Z/
Alleghany NC-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
Eastern Greenbrier-
Including the cities of Sparta, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, Galax, Floyd, New 
Castle, Clifton Forge, Covington, Hot Springs, Roanoke, Salem, 
Fincastle, Lexington, Buena Vista, Union, Lewisburg, and White 
Sulphur Springs
813 AM EDT Wed Mar 15 2017

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM EDT THIS 
MORNING...

The National Weather Service in Blacksburg has issued a Wind
Chill Advisory, which is in effect until 10 AM EDT this morning.

* Locations...Locations in Virginia along and west of the Blue 
  Ridge, as well as portions of southeast West Virginia and 
  northwest North Carolina.

* Hazard Types...Dangerously low wind chill values and strong 
  gusty winds.

* Wind Chill Readings...Around 5 below zero.

* Timing...Through the early morning hours.

* Impacts...Direct exposure of skin to the cold and wind will 
  quickly lead to frostbite.

* Winds...10 to 20 MPH with gusts of 35 to 40 MPH, especially at 
  the higher elevations...increasing after daybreak to 15 to 25 
  mph with gusts 40 to 45 mph.

* Temperatures...In the teens.

* Wind Chill...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory is issued when strong winds will combine
with cold temperatures for several hours to create dangerously
cold conditions for exposed skin. Those planning to venture
outdoors should use common sense and dress warmly...making sure
that all exposed skin is covered.

&&

$$

NCZ001-018-VAZ007-015-WVZ042-043-151315-
/O.EXP.KRNK.WW.Y.0009.000000T0000Z-170315T1200Z/
Ashe-Watauga-Tazewell-Grayson-Mercer-Summers-
813 AM EDT Wed Mar 15 2017

...WINTER WEATHER ADVISORY HAS EXPIRED...

The National Weather Service in Blacksburg has cancelled the
Winter Weather Advisory.

Snow shower activity is diminishing across the region. Additional
snow accumulations are expected to be less than an inch. Snowfall
across this region has ranged generally from 1 to 4 inches during
the last 24 to 36 hours, so untreated roads across the region are
likely snow covered and hazardous. Temperatures are not expected
to rise above freezing until at least Thursday afternoon across
this area.

$$

RAB
1 follow-up statement
138 
WWUS41 KRNK 151352
WSWRNK

URGENT - WINTER WEATHER MESSAGE
National Weather Service Blacksburg VA
952 AM EDT Wed Mar 15 2017

...Wind Chill Advisory to expire as scheduled at 10 AM...

.Wind chills have begun to warm above Advisory thresholds. With
continued warming expected, the Wind Chill Advisory will be 
allowed to expire.

NCZ002-VAZ009>014-016>020-022>024-WVZ044-507-151500-
/O.EXP.KRNK.WC.Y.0004.000000T0000Z-170315T1400Z/
Alleghany NC-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
Eastern Greenbrier-
Including the cities of Sparta, Marion, Bland, Pearisburg, 
Wytheville, Radford, Pulaski, Blacksburg, Galax, Floyd, 
New Castle, Clifton Forge, Covington, Hot Springs, Roanoke, 
Salem, Fincastle, Lexington, Buena Vista, Union, Lewisburg, 
and White Sulphur Springs
952 AM EDT Wed Mar 15 2017

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM EDT THIS MORNING...

Aside from at elevated locations along the Blue Ridge, wind chills
across the Advisory area have warmed to values near 0F or above.
Though it will still feel cold today, wind chills have warmed 
above Advisory thresholds. Continued slow moderation in wind 
chills is expected. Therefore, the Wind Chill Advisory has been 
allowed to expire as scheduled at 10 AM.

$$

Loconto

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind chill advisory went out at Mar 15, 7:54 AM EDT, 19 minutes earlier.

Area forecast discussion, Mar 15, 7:54 AM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
754 AM EDT Wed Mar 15 2017

.SYNOPSIS...
A deep area of low pressure along the New England coast will
move slowly north through Thursday, thus keeping windy and cold
conditions across our region along with scattered snow showers
today. Arctic high pressure will settle over the area by late
Thursday. By Saturday, an area of low pressure moving across
the Great Lakes will push the next cold front through the
eastern U.S.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EDT Wednesday...

Cold, cyclonic flow continues across the region thanks to a deep
vertically stacked coastal low pressure area along the New
England coast. This low will only move very slowly north away
from the region through Thursday. Bands of snow showers continue
across the region this morning. At times the snow showers become
quite heavy reducing visibility to less than a mile. Additional
snow accumulations of 1 to 2 inches have been observed in a few
places overnight. As usual, these snow showers only extend to
the Blue Ridge, then dissipate. The general tendency has been
for this activity to focus further west with time as the upper
low sinks southward into the Mid-Atlantic region. The snow
showers are being supported by weak disturbances rotating around
the parent upper low. These disturbances generally weaken with
time as the main trough axis begins to shift east of the region.
Plans are to let the WSW for snow expire at 8 am. Although
there certainly will be occasional snow showers continuing
throughout the day across the mountains, with the main trough
axis shifting east by late day, feel this activity should
diminish. A weak upper trough may briefly enhance the snow
shower activity overnight into early Thu, but this does not
appear to be significant enough to warrant any additional
advisories.

The other concern through this period is the bitter cold and
wind. Currently, there is a WSW for wind chill for areas along
and west of the Blue Ridge until 8 am. Dangerously low wind
chills may continue into mid-morning across some of the western
mountains and thus the WSW for wind chill may need to be
extended a few hours. Otherwise, strong and gusty northwest
winds will resume and increase after daybreak. Given the WSW
expiring, have issued an NPW to cover wind issues expected along
and west of the Blue Ridge today.

Temperatures today will remain well below seasonal normals.
Temperatures this morning will not reach record single digit
values (see below in the climate section), largely set during
the Blizzard of the Century in 1993, but will certainly be well
below the normal values in the 30s. At 4 am this morning,
temperatures were mostly in the lower to middle teens west and
north to the upper teens and lower 20s south. High temperatures
today will remain well below freezing west of the Blue Ridge and
only climb to the 30s across the Piedmont. These temperatures,
both lows and highs, are 20-25 degrees below normal.

Winds will gradually diminish overnight into Thu morning.
Temperatures Thu morning will again be very cold, mostly in the
teens to lower 20s, but with 850mb temps rising just a tad, not
quite as cold as this morning. Wind chill readings across the
mountains will stop just shy of reaching advisory criteria early
Thu.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 300 AM EDT Wednesday...

High pressure will build over the region Thursday morning loosing
the pressure gradient which will allow the winds to subside through
the day. Even with abundant sunshine, cool high pressure will keep
Thursday afternoon temperatures 10F-15F cooler than normal. High
temperatures Thursday will range from the the mid to upper 30s west,
upper 20s along ridgetop, to mid to upper 40s east of the Blue Ridge
to the piedmont.

High pressure will slide southeast of the area Friday morning. A
warm front will then track over the Ohio Valley and the central
Appalachians late Friday morning. Weak isentropic lift will bring an
increase in clouds over the mountains with the possibility of light
snow through 9AM changing to all rain by the afternoon. Any
precipitation falling Friday will be very light (a dusting of snow
to a couple of hundredth of rain). Temperatures Thursday night will
drop into the 20s during the evening, then warm advection clouds
will keep temperatures steady or slowly rise through the early
morning hours. Southerly flow behind the warm front will help warm
day time temperatures into the 40s west to 50s east.

The area will remain in the warm sector Friday night with mild
temperatures in the low to mid 40s. Rain chances will increase after
midnight as a cold front tracks across the Ohio Valley. The cold
front will move into North Carolina by Saturday afternoon, ending
the chance for rain over the area. Cooler air will follow the cold
front Saturday afternoon with mountain temperatures remaining steady
or slowly falling from the lower 50s into the 40s. Downslope flow
will help temperatures recover east of the Blue Ridge Saturday with
afternoon highs in the upper 50s to lower 60s.
counties.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 340 PM EDT Tuesday...

Forecast area should be in the warm sector ahead of a surface cold
front. Deepening 500 mb shortwave trough and related dynamic ascent
should support a blossoming of rain Friday night and into the first
part of Saturday. Precipitation amounts do not appear significant.
Wind fields aloft do increase to around 40-50 kts from the southwest
ahead of the front, so potential would exist for it to be relatively
breezy along the higher elevations Friday night.

Cooling thermal profiles and increasing cyclonic flow aloft would
support another period of upslope snow showers in the typical
upslope areas in far western Virginia into southeast West Virginia
for the weekend. Though the air mass does not appear nearly as cold
with broad troughing for the weekend, temperatures do trend near to
slightly below normal for the weekend. The operational 12z runs of
the GFS and ECMWF generally agree that moderation would begin again
for early next week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 745 AM EDT Wednesday...

Deep vertically stacked nor-easter along the New England coast
will continue to influence the weather across the region through
Thursday resulting in variable MVFR cigs mountains with -SHSN
and MVFR vsbys at times through the morning, then just flurries
through the afternoon along with continued gusty northwest
winds. East of the Blue Ridge, mainly looking for VFR cigs,
although there may be broken low end VFR cigs at times through
mid/late morning with a few -SHSN in the ROA area. After
00Z...trend should be for VFR cigs at all locations with just
SCT025-035 clouds lingering across eastern WV mountains.

Main concern outside the cigs/vsbys in low clouds/-SHSN today
will be winds. Tight pressure gradient will still result in
strong, gusty northwest winds today at all TAF sites. Look for
290-310 15-25kts with gusts near 30kts to occasionally 35kts at
some locations. Winds will finally diminish after 00Z...and to
10kts or less after 06Z.

Medium to high confidence in cigs and vsbys throughout the TAF
valid period.
Medium to high confidence in wind speed/direction throughout
the TAF valid period.

Extended Aviation Discussion...

The slow moving vertically stacked low pressure area will
continue to move slowly north from New England into the Canadian
Maritimes during the later half of the week. This will keep
northwest flow in place. The low will finally move far enough
away to lose its influence on the region by Friday. The flow
aloft will become increasingly zonal through the later half of
the week. Gusty northwest winds will likely prevail into
Thursday, then finally diminish as the low moves away. A new
area of low pressure will move into the Great Lakes by the end
of the week with a cold front trailing southward that will move
into our region by Saturday. Scattered rain and snow showers are
expected to accompany the front along with a period of MVFR
cigs/vsbys. Conditions are expected to improve to VFR again by
Sun-Mon as an upper ridge slowly builds toward the area.

&&

.CLIMATE...
Record mins and record low maxes are listed below for March
15th:

Wednesday 03/15/2017 Site MinT Year LoMax Year KBLF 6 1993 24
1988 KDAN 12 1993 34 1993 KLYH 7 1993 34 1937 KROA 9 1993 34
1988 KRNK 4 1993 22 1993

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EDT this evening for VAZ007-009>020-
     022>024-032>035.
     Wind Chill Advisory until 8 AM EDT this morning for VAZ009>014-
     016>020-022>024.
     Winter Weather Advisory until 8 AM EDT this morning for VAZ007-
     015.
NC...Wind Advisory until 7 PM EDT this evening for NCZ001-002-018.
     Wind Chill Advisory until 8 AM EDT this morning for NCZ002.
     Winter Weather Advisory until 8 AM EDT this morning for NCZ001-
     018.
WV...Wind Advisory until 7 PM EDT this evening for WVZ042>044-507-
     508.
     Wind Chill Advisory until 8 AM EDT this morning for WVZ044-507.
     Winter Weather Advisory until 8 AM EDT this morning for WVZ042-
     043.
     Winter Storm Warning until 8 AM EDT this morning for WVZ508.

&&

SYNOPSIS...RAB
NEAR TERM...RAB
SHORT TERM...RCS
LONG TERM...AL/RCS
AVIATION...RAB
CLIMATE...JM
Hazardous weather outlook, Mar 15, 5:34 AM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
534 AM EDT Wed Mar 15 2017

WVZ508-161100-
Western Greenbrier-
534 AM EDT Wed Mar 15 2017

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ002-VAZ009>014-016>020-022>024-WVZ044-507-161100-
Alleghany NC-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-
Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Monroe-
Eastern Greenbrier-
534 AM EDT Wed Mar 15 2017

...WIND CHILL ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Chill Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-018-VAZ007-015-WVZ042-043-161100-
Ashe-Watauga-Tazewell-Grayson-Mercer-Summers-
534 AM EDT Wed Mar 15 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.
   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ043>047-058-059-161100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
534 AM EDT Wed Mar 15 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia and south central
Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ032>035-161100-
Patrick-Franklin-Bedford-Amherst-
534 AM EDT Wed Mar 15 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Special weather statement, Mar 15, 6:15 AM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Blacksburg VA
615 AM EDT Wed Mar 15 2017

NCZ001-018-VAZ007-009>019-022-WVZ042>044-507-508-151300-
Ashe-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-
Grayson-Carroll-Floyd-Craig-Alleghany VA-Roanoke-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
Including the cities of West Jefferson, Boone, Tazewell, Marion,
Bland, Pearisburg, Wytheville, Radford, Pulaski, Blacksburg,
Independence, Whitetop, Troutdale, Volney, Galax, Floyd,
New Castle, Clifton Forge, Covington, Roanoke, Salem, Bluefield,
Flat Top, Hinton, Hix, Union, Lewisburg, White Sulphur Springs,
Alderson, Quinwood, Duo, and Rainelle
615 AM EDT Wed Mar 15 2017

...Continuing Snow Showers Resulting in Localized Slick Spots on
Roadways...

Snow showers continue across southeast West Virginia and southwest
virginia, generally west of a Lewisburg, to Roanoke, to Floyd, to
Boone line. Locally moderate to heavy snow showers have been
reported early this morning. In areas that see heavier snow
showers, you can expect severely reduced visibility and slick,
snow covered roadways.

Snow showers are expected to persist off and on in these areas
through the mid-morning hours, then diminish. If you find yourself
driving in one of these snow showers, reduce speed and leave extra
distance between you and the vehicle in front of you.

Stay tuned to NOAA Weather Radio or commercial radio and
television for the latest weather information.

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 4:22 AM EDTWind AdvisoryRNKAlleghany, Ashe, Watauga15 hr
Mar 15, 2:06 PM EDTWind Chill AdvisoryRNKAlleghany, Ashe, Watauga19 hr
Mar 15, 2:06 PM EDTWinter Weather AdvisoryRNKGreenbrier19 hr

Nearby

Wind Chill Advisories in Virginia, 2017Wind Chill Advisories in West Virginia, 2017Wind Chill Advisories in North Carolina, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.